Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2022, 4:30 PM MDT for Washington County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2022, 4:30 PM MDT (22:30 UTC)
- Expired
- Aug 21, 2022, 5:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:17 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 21, 3:17 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 317 PM MDT Sun Aug 21 2022 .SYNOPSIS...High pressure will build over the Great Basin beginning today, bringing a drying trend to Utah and southwest Wyoming through Tuesday. As the ridge shifts east by midweek, moisture and associated shower and thunderstorm activity is expected to return for Wednesday and Thursday. && .SHORT TERM (Through 12Z/6AM Tuesday)...Early afternoon water vapor and upper air analysis indicates a vertically-stacked, closed low located over extreme northwest Colorado with broad north to northwest flow over northern Utah and northwest to west flow across southern Utah around this low. Ample insolation today has led to sufficient destabalization, with spc mesoanalysis indicating an impressive 3000J/kg contour across southwest Utah. In addition, we're seeing modest bulk shear values of 20-25kts across south-central Utah along with a couple of 1"+ PWATs over SW and north-central Utah. Enough ingredients are in place to support a few organized updrafts, such as a recent severe thunderstorm between Newcastle and Enterprise. Heaviest cores have exhibited very heavy rainfall once again today, with rainfall rates in the 1-2"/hr range. This will support a continued, localized flash flood threat, especially for normally dry washes, slickrock, areas of steep terrain and burn scars. CAMs suggests storms will sag south and east before gradually diminishing between 7-9PM, coincident with the loss of daytime heating. A ridge of high pressure will gradually build into the region beginning Monday. This will bring a drying and warming trend to the region. Just enough cyclonic flow and low-level moisture will persist to support shower and thunderstorm activity over mainly high terrain areas of northeast Utah in the afternoon and early evening hours. While a locally heavy downpour remains a possibility, thunderstorms tomorrow will be less organized and will be in an environment with poorer moisture quality. .LONG TERM (After 12Z/6AM Tuesday)...A ridge to the southwest will result in largely dry conditions through Tuesday. Zonal to northwest flow is expected with the warmest temperatures of the week for southwest Wyoming and much of Utah. High temperatures will generally range from 5-10F warmer than average. The ridge is expected to slide eastward Wednesday, while a stagnant trough over the PacNW starts to slide eastward. Models bring the chance for several shortwaves to slide in from the northwest. Increased monsoonal moisture advection is expected with winds transitioning more southerly. Scattered afternoon showers and thunderstorms are expected with better forcing and moisture. Moisture will stay similar or increase slightly Thursday, while the aforementioned trough in the PacNW lifts into Canada. Similar weather conditions are expected locally to Tuesday, with scattered afternoon showers and thunderstorms. Lower precipitation chances are expected Friday as the trough to the north and the ridge to the east slide eastward and drier flow pushes in from the northwest. Drier conditions are expected throughout western Utah, but isolated or scattered afternoon showers are expected mainly in the mountains. There is lower confidence with more model disagreement next weekend. Models bring a trough into the west, but have several scenarios for the path. Therefore, next weekend could range from dry conditions to more showers and thunderstorms, with more confidence expected with better model agreement. && .AVIATION...KSLC...VFR conditions will prevail throughout the remainder of the period for the KSLC terminal. As an upper level low moves off to the east storm chances for the remainder of the day and tomorrow remain low ~10-15%. A few high cloud >10kft will mix in at times with mostly clear skies and light/diurnally driven winds. .REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions will prevail for the remainder of the period for all of Utah/SW Wyoming. An upper level low pushing off to the east is leaving most clear skies with a few high clouds in its wake along with isolated thunderstorms across eastern and southern Utah. Storm chances tomorrow will mainly be confined to SW Wyoming and NE Utah. Storms could create brief MVFR/IFR conditions. Otherwise, spotty mid-level clouds will combine with light/diurnally driven winds. && .FIRE WEATHER...An area of low pressure currently located over northeast Utah is forecast to gradually shift east of the area while weakening. As it does so, a ridge of high pressure will build into the state through Tuesday. Until then, showers and thunderstorms with locally heavy rainfall will continue once again this afternoon and early evening, especially along and east of I-15. With both drier air and a ridge of high pressure moving in for Monday, afternoon shower and thunderstorm activity coverage will be limited to mainly high terrain areas of northeast Utah, with a largely precipitation-free day expected for Tuesday. A warming trend will accompany the drying trend as well, with temperatures expected to rise to 5 to 10 degrees above seasonal normals for late August by Tuesday. By Wednesday, monsoonal moisture will return northward across the state while interacting with a weak disturbance to help promote a return to shower and thunderstorm activity, with this activity expected to linger into Thursday. Initial indications suggest the amount of moisture will not be as much as what was experienced during the last monsoonal surge. Still, the potential for locally heavy rain will be possible, and humidity will be on the increase while temperatures fall a bit. Another disturbance may pass through northern portions of the state by next weekend, but the forecast beyond Friday remains fairly uncertain at this time. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wilson/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 21, 12:52 PM MDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1252 PM MDT Sun Aug 21 2022 UTZ125-128-211945- South Central Utah UT-Southern Mountains UT- 1252 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of west central Kane County through 145 PM MDT... At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Kanab, moving south at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Orderville and Glendale. This includes US Route 89 between mile markers 84 and 97. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3743 11266 3743 11255 3725 11256 3726 11274 TIME...MOT...LOC 1852Z 008DEG 7KT 3735 11260 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH MPS
Local storm report, Aug 21, 1:23 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD 8 SE ESCALANTE 37.68N 111.50W
08/20/2022 GARFIELD UT PUBLIC
VIDEO FROM SOCIAL MEDIA SHOWS SIGNIFICANT FLOWS ON ALVEY
WASH WITH AT LEAST SEVERAL INCHES OF WATER AND DEBRIS
FLOWING ACROSS CEDAR WASH ROAD. LOCATION IS APPROXIMATE.
&&
ALEX.DESMETSpecial weather statement, Aug 21, 1:39 PM MDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 139 PM MDT Sun Aug 21 2022 UTZ128-212030- South Central Utah UT- 139 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of west central Kane County through 230 PM MDT... At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Kanab, moving south at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Orderville and Mt Carmel. This includes US Route 89 between mile markers 73 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3729 11272 3729 11258 3711 11258 3712 11280 TIME...MOT...LOC 1939Z 009DEG 11KT 3724 11265 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH MPS
Special weather statement, Aug 21, 2:47 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 247 PM MDT Sun Aug 21 2022 UTZ125-128-212115- South Central Utah UT-Southern Mountains UT- 247 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of south central Garfield County through 315 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Escalante, moving south at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of south central Garfield County. This includes Utah Route 12 between mile markers 36 and 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3778 11194 3783 11181 3754 11160 3754 11191 TIME...MOT...LOC 2047Z 338DEG 25KT 3774 11186 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH MPS
Special weather statement, Aug 21, 3:42 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT Sun Aug 21 2022
UTZ128-212230-
South Central Utah UT-
342 PM MDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of central Kane County
through 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Henrieville, or 32 miles southwest of Escalante,
moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Kane
County.
This includes US Route 89 near mile marker 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3745 11216 3747 11186 3718 11184 3719 11215
TIME...MOT...LOC 2142Z 010DEG 15KT 3742 11200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:36 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 20, 6:47 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan, Wayne | 3 hr |
| Aug 20, 7:20 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 7:43 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Aug 21, 12:52 PM MDT | Special Weather Statement | SLC | 53 min | |
| Aug 21, 1:39 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 2:40 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 21, 2:47 PM MDT | Special Weather Statement | SLC | Garfield | 28 min |
| Aug 21, 2:52 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 23 min |
| Aug 21, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 35 min |
| Aug 21, 3:16 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 44 min |
| Aug 21, 3:42 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 21, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 42 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 4:41 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Aug 21, 5:05 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 5:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Aug 21, 5:46 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.